Elevated red blood cell count / polycythemia
Mar 24, 2007
Since June of 2006 my lab work shows my red blood cell count going higher and higher. I switched to a new med combo in June of 2006. For the past 6 years I was on Combivir and Kaletra with excellent results. My new combo is Truvada/Reyataz/Norvir. My doc says that the AZT in the old combo could have been masking the elevated red blood cells for some time and now they are rising due to stopping the AZT. Ive done a pulmonary function test which was 100% normal. I did a sleep study just last night to see if apnea is the cause of the polycythemia. Of course I dont have the results yet but I do know that my apnea was not severe enough for them to start me using a mask during the study last night. Is there anything in the new med combo that could be causing it? Any ideas or feedback would be greatly appreciated. My history in a nutshell: HIV+ since 1986, lowest CD4 count = 6 in July 1999 with Vload >750,000. Grand mal seizure in 1987 and 1989 before finding successful med combo in July 2000. Since then steady improvement with VL undetectable since July 2000, CD4 count fluctuates 250-350, current CD%=18, and overall very good health. Thanks!
Response from Dr. Holodniy
Your doctor may be correct. However you don't indicate what your red and white cell values were and are currently to determine how significant the increase was and if this is a problem or not. Many things can cause polycythemia (drugs, altitude, genetic disorders, cancers, etc). If the increase in red and white blood cell number is significant a good evaluation by a hematologist may be in order.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Can Hepatitis C Be Transmitted Through Food Preparation?
- Can You Have Sex With A Hiv Infected Person And Not Become Infected?
- How Long After Exposure To Hiv Does Thrush Appear?
- Likelihood Of Contracting Hiv From A Prostitute
- How Much Blood Is Needed To Contract Hiv?
- How Well Am I Protected From Hiv If I Use A Condom?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.